EconPapers    
Economics at your fingertips  
 

On the Failure to Reach the Optimal Government Debt Ceiling

Abel Cadenillas () and Ricardo Huaman
Additional contact information
Abel Cadenillas: Department of Mathematical and Statistical Sciences, University of Alberta, Central Academic Building 639, Edmonton, AB T6G 2G1, Canada

Risks, 2018, vol. 6, issue 4, 1-28

Abstract: We develop a government debt management model to study the optimal debt ceiling when the ability of the government to generate primary surpluses to reduce the debt ratio is limited. We succeed in finding a solution for the optimal debt ceiling. We study the conditions under which a country is not able to reduce its debt ratio to reach its optimal debt ceiling, even in the long run. In addition, this model with bounded intervention is consistent with the fact that, in reality, countries that succeed in reducing their debt ratio do not do so immediately, but over some period of time. To the best of our knowledge, this is the first theoretical model on the debt ceiling that accounts for bounded interventions.

Keywords: debt crisis; government debt management; optimal government debt ceiling; government debt ratio; stochastic control; decision analysis; risk management (search for similar items in EconPapers)
JEL-codes: C G0 G1 G2 G3 M2 M4 K2 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/2227-9091/6/4/138/pdf (application/pdf)
https://www.mdpi.com/2227-9091/6/4/138/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jrisks:v:6:y:2018:i:4:p:138-:d:187810

Access Statistics for this article

Risks is currently edited by Prof. Dr. J. David Cummins

More articles in Risks from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

 
Page updated 2019-11-06
Handle: RePEc:gam:jrisks:v:6:y:2018:i:4:p:138-:d:187810